West Virginia, 2004

Flooding in West Virginia, June 25, 2004

June 25, 2004 · NWS RLX · 2 events in 2 counties and zones

5 inches fell in less than 3 hours over ground still wetter than normal. Minor flooding occurred to about 10 homes along the West Fork of Twelvepole Creek in the Breeden to Dingess vicinity of Mingo County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rains of 1.5 to 2.5 inches fell in less than 3 hours over ground still wetter than normal. Minor flooding occurred to about 10 homes along the West Fork of Twelvepole Creek in the Breeden to Dingess vicinity of Mingo County. In Logan County, some roads were flooded by the Mud Fork.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 25, 9:50 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 25, 9:50 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1050 AM EDT FRI JUN 25 2004

UPDATE FOR DISCUSSION...

.DISCUSSION...

1050 AM EDT FRI JUN 25 2004

THE COLD FRONT STRETCHES FROM NEW ENGLAND THROUGH NORTH CENTRAL
WV...NEAR CKB...INTO NORTHERN KY.  A WAVE OF LOW PRESSURE IS MOVING
NORTH ALONG THE FRONT AND IS PUSHING INTO THE REGION.  SHOWERS WITH
A FEW EMBEDDED THUNDERSTORM IS PUSHING THROUGH THE SOUTHERN COAL
FIELDS AT THE MOMENT.  THIS RAIN WILL CONTINUE TO TRACK NORTH AND
EAST...WITH THE BULK OF THE RAIN FALLING EAST OF A LINE FROM CKB TO
HTS.  AMOUNTS OF A HALF TO 1 INCH ARE POSSIBLE ACROSS THIS
AREA...WITH THE HIGHEST AMOUNTS IN THE SOUTHERN MOUNTAINS.

WITH THE OVERCAST CONDITIONS AND RAINFALL...HAVE LOWERED HIGH
TEMPERATURES IN THE SOUTHERN PART OF THE AREA.  HAVE ALSO RAISED THE
POPS SOUTH AND EAST OF THE FRONTAL BOUNDARY.

ESS

&&

.PREVIOUS DISCUSSION...

350 AM EDT FRI JUN 25 2004

TODAY THROUGH SATURDAY...

HIGH PRESSURE OVER THE AREA SLOWLY SUBSIDING AS A WEAK COLD FRONT
APPROACHES FROM THE NORTHWEST ON SATURDAY. MEANWHILE...A WAVE OF LOW
PRESSURE WILL RIDE NORTHEASTWARD INTO THE MID ATLANTIC STATES...WELL
AHEAD OF THE FRONT TODAY. THIS WILL BRING MORE MOISTURE BACK INTO
THE REGION...WILL SHOWERS AND THUNDERSTORMS LIKELY MAINLY ACROSS THE
SOUTH AND EAST OF THE AREA THROUGH THIS EVENING. WEATHER CONDITIONS
IMPROVE ON SATURDAY WITH LOW POPS ACROSS THE AREA.

ETA AND GFS MODELS IN AGREEMENT HANDLING THE SOUTHERN SYSTEM SOUTH
AND WEST OF CRW AND CKB THROUGH THE PERIOD. HPC GUIDANCE ALSO IN
AGREEMENT WITH COVERAGE OF PRECIP ACTIVITY...BRINGING THE HEAVIER
RAINFALL TO RIDE ALL THE WAY NORTHWARD UP THE MOUNTAINS. LESS
CHANCES OF RAIN ARE EXPECTED FURTHER WEST.

FOR TEMPERATURES...HAVE GONE WARMER THAN MAV NUMBERS OVER AROUND CRW
AND WEST THOROUGH HTS OR HIGHS TODAY...GOING WITH SIMILAR MAV TEMPS
ACROSS THE AREA FOR LOWS TONIGHT.

ARJ

...SATURDAY NIGHT THROUGH MONDAY...

GENERALLY A BENIGN WEATHER PATTERN THROUGH THE PERIOD.  H500 VORTEX
OVER EASTERN CANADA HELPS TO SUPPRESS THE WESTERLIES...AND THE LINK
TO GULF MOISTURE...TO THE SOUTH THROUGH MOST OF THE PERIOD.  SURFACE
HIGH WILL PROVIDE SCT-BKN CLOUDS THROUGH SUNDAY NIGHT...SEASONABLE
TO SLIGHTLY BELOW NORMAL TEMPERATURES...AND COMFORTABLE HUMIDITY
LEVELS.

SMALL BREAK IN PATTERN ON MONDAY.  FIRST EASTERN CANADIAN SPOKE
MOVES EASTWARD...ALLOWING HEIGHTS AND MOISTURE TO CREEP NORTHWARD.
EXPECTING A FRONTAL BOUNDARY TO SINK INTO THE NORTHERN COUNTIES
DURING THE AFTERNOON.  WILL CONTINUE WITH PRECIP-FREE FORECAST HERE
AS LOW LEVEL MOISTURE IS SCANT AND SUPPORT REMAINS WELL TO THE
NORTH. MAIN QUESTION IS HOW TO HANDLE INCREASING MOISTURE FROM THE
SOUTH. CANADIAN/UKMET RUNS SUPPRESS PRECIP A BIT FURTHER SOUTH THAN
GFS...BUT RUNNING WITH A DRY FORECAST MAKES ME A BIT NERVOUS.
MOISTURE CREEPS VERY CLOSE...AND SOME OF THE SOUTHERNMOST COUNTIES
MAY SEE A PERIOD OF FAVORABLE S/SE LOW LEVEL FLOW.  OPTED TO ADD
SLIGHT CHANCE OF SHRA/TSRA TO THE FAR SOUTH.  THIS COULD BE REMOVED
ONCE AGAIN IF THE CANADIAN/UKMET PROVE TO BE RIGHT OVER THE NEXT
COUPLE OF RUNS.

NOT MUCH CHANGE TO GOING TEMPERATURES...NOT TOO FAR FROM MAV OR NEW
MEX NUMBERS.

CL

...MONDAY NIGHT THROUGH THURSDAY...

FRONT STAYS TO OUR SOUTH WITH A WEAK WAVE RUNNING ALONG IT...AS HIGH
PRESSURE BUILDS IN ACROSS THE REGION.  MOISTURE SHOULD BRUSH EXTREME
SOUTHERN ZONES MONDAY NIGHT AND KEPT SLIGHT CHC GOING AT LEAST
THROUGH 06Z.  HIGH PRESSURE AND DRIER AIR MOVES IN THROUGH FRIDAY.
WARM FRONT APPROACHES FRIDAY/SATURDAY TIME FRAME AND TAKES ITS TIME.
DID INTRODUCE SLIGHT CHC POPS FOR FRIDAY AND INCREASED TO CHC POPS
IN THE SW PORTION OF THE CWA ON SATURDAY.  KEPT TEMPS PRETTY CLOSE
TO PREVIOUS FORECAST WITH A FEW TWEAKS AND WENT WITH A BLEND OF GUID
TEMPS DAYS 6/7 WITH UNCERTAINTY WITH THE PROGRESSION OF THE WARM
FRONT.

JS

&&

.AVIATION...

150 AM EDT FRI JUN 25 2004

SATELLITE IMAGES INDICATED CIRRUS AND FEW BREAKS IN THE SKIES OVER
THE AREA. WENT LIFR DUE TO FOG FOR HTS AND EKN. THE REST SITES WILL
BE GENERALLY VFR TO MVFR FOR CLOUDS AND SCATTERED SHOWERS AFTER 12Z.
IMPROVING CONDITIONS TO VFR BY 23Z OVER WESTERN AREAS INCLUDING HTS
AND CRW.

ARJ

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, Jun 25, 3:27 AM EST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
427 AM EDT FRI JUN 25 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-260822-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
427 AM EDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE AREA. IF
THUNDERSTORMS DEVELOP...THEY MAY BECOME SEVERE AND PRODUCE HEAVY
DOWNPOURS...AND FLOODING OF ROADS AND LOW SPOTS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 25, 11:01 AM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1201 PM EDT FRI JUN 25 2004

WVZ024-025-251800-
LOGAN WV-MINGO WV-
INCLUDING THE CITIES OF...LOGAN AND WILLIAMSON
1201 PM EDT FRI JUN 25 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1155 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY RAIN
SHOWERS...5 MILES WEST OF MOUNT GAY...MOVING SLOWLY EAST AT 10 MPH.

RADAR ESTIMATES OF 1 TO 1.5 INCH RAINFALL RATES PER HOUR WERE COMMON
ACROSS MUCH OF NORTHWEST MINGO COUNTY AND INTO WESTERN LOGAN COUNTY.
THESE HEAVY RAINS ARE LIKELY TO CAUSE PONDING OF WATER ON ROADWAYS
AND CAUSE MINOR WATER PROBLEMS IN TYPICAL LOW LYING AREAS...AND POOR
DRAINAGE AREAS.  MOTORISTS ARE ADVISED TO USE CAUTION AND SLOW DOWN
WHILE DRIVING THROUGH HEAVY RAINS.

THE HEAVIEST RAINS SHOULD MOVE EAST INTO CENTRAL LOGAN COUNTY AND
SOUTHEAST KANAWHA COUNTY BETWEEN 12:15 PM AND 1 PM. SCATTERED RAIN
SHOWERS WILL CONTINUE THROUGH THE AFTERNOON HOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Logan

When
June 25, 12:30 PM EST to 1:30 PM EST
Where
Logan forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.832, -81.935 (the zone’s center; the record gives no point)

Flood, Mingo

When
June 25, 3:30 PM EST to 6:30 PM EST
Where
Mingo forecast zone
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
37.726, -82.135 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408916, 5408917.